New Mexico, 2022

Flash Flood in New Mexico, September 10, 2022

September 10, 2022 · NWS ABQ · 1 event in 1 county or zone

The Calf Canyon burn scar had received a well deserved break from flash flooding impacts for a couple of weeks at the end of August and into early September. However, monsoon season was not officially over yet, and a return of moisture resulted in numerous thunderstorms developing across the area on September 10, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The Calf Canyon burn scar had received a well deserved break from flash flooding impacts for a couple of weeks at the end of August and into early September. However, monsoon season was not officially over yet, and a return of moisture resulted in numerous thunderstorms developing across the area on September 10, 2022. Unfortunately, the Calf Canyon burn scar was impacted as a nearly stationary thunderstorms dropped over two inches of rain on the southern portion of the large burn scar which caused flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 10, 1:24 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 10, 1:24 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
224 PM MDT Sat Sep 10 2022

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 149 PM MDT Sat Sep 10 2022

Though showers and thunderstorms were slow to start today,
thunderstorm coverage should increase through the evening and
overnight hours, particularly along and behind a cold front in
eastern New Mexico. This front should also bring a gusty east
canyon wind to the Rio Grande Valley with gusts over 40 mph
possible. Patchy fog is also on tap for much of eastern New
Mexico overnight. Additional showers and thunderstorms are
expected on Sunday favoring western New Mexico while eastern New
Mexico stays more stable and much cooler. After a typical monsoon
day on Monday with storms favoring the high terrain, more
widespread precipitation is expected Tuesday into Wednesday. Much
drier conditions are forecast thereafter.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 149 PM MDT Sat Sep 10 2022

The remnants of what was once Hurricane Kay remain off the coast of
SoCal, but moisture advection from it along with last night's
backdoor cold front have increased PWATs in our area with KABQ
clocking in at 0.88" on the 12Z sounding. Today's crop of showers
and thunderstorms have been slow to develop, but should become more
widespread across much of the area and will likely continue through
the overnight hours. Meanwhile, our next backdoor cold front or
reinforcing shot of cooler air is nudging its way into northeast NM
at the time of this writing with low ceilings being observed at
Clayton. This front will continue to make its way southwestward
tonight, leading to widespread low stratus and patchy fog for areas
within the RGV and westward. The atmosphere will still be much more
stable behind this front with models indicating little, if any,
CAPE. And with this stratus likely not diminishing until at least
early Sunday afternoon, this will further limit opportunities for
the atmosphere to destabilize. Thus, Sunday's PoPs favor areas along
and west of the central mountain chain where higher instability will
be, but especially along the Continental Divide where the front
stalls. Flash flooding will, of course, still be a concern, but will
not extend the Flood Watch at this time. Confidence is lower in the
flash flooding potential for the northern burn scars, particularly
for the HPCC burn scar with the much more stable air in place.
Otherwise with that backdoor cold front, gusty east canyon winds
will be expected to develop tonight below Tijeras Canyon and on the
east side of ABQ with gusts of 35 to 45 mph possible.

Temperatures will be much cooler on Sunday behind the front,
especially across the east which will be under low stratus for much
of the day. Did keep Sunday's forecast high temperatures several
degrees below guidance which looked to be too warm with the abundant
low stratus. Like today, Sunday's activity will be slow to taper
off, likely not doing so until after midnight.

&&

.LONG TERM...
(Monday through Friday)
Issued at 149 PM MDT Sat Sep 10 2022

An upper level ridge will reside over NM on Monday, but the
remnant circulation of former Hurricane Kay will get caught up in
southwesterly flow, weaken into a trough, and will be inching
toward the state. Plenty of moisture will remain over New Mexico
for showers and thunderstorms to develop over the high terrain,
with perhaps a little extra lift across far western NM associated
with the aforementioned trough. Locally heavy rain will be
possible with little steering flow.

On Tuesday, the upper high will shift over Oklahoma and the trough
will begin to slide over NM. Steering flow will increase, but so
will the number of storms. Abundant moisture and lift should yield
scattered to numerous storms across central and western NM.
Depending on how fast the trough moves across NM, Wednesday could
be active across eastern NM as well. There had been differences
between operational models, but the GFS and ECMWF appear to be
better aligned today with the trough, keeping storms across
eastern NM Wednesday. Locally heavy rainfall will be possible
each day, but with steering flow increasing, main concern will
come from training storms, and burn scars, of course.

Starting Thursday, drier air will filter into NM in west-southwest
flow aloft. This will significantly reduce thunderstorm activity
on Thursday, and storms should be even harder to come by Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1123 AM MDT Sat Sep 10 2022

A messy pattern through tonight will lead to several aviation
hazards through the TAF period. Increased moisture plus last
night's backdoor cold front will result in widespread shower and
thunderstorm activity that will begin to increase in coverage
around the 20Z hour. All TAF sites will have the possibility of
being impacted by strong, gusty outflow winds, heavy rain, and
frequent lightning. Another backdoor cold front then moves through
the area this afternoon and evening. This front will bring
widespread IFR conditions across northeast NM after 00Z and then
become much more widespread along and east of RGV after 06Z.
Conditions will be slow to improve Sunday morning. Finally, that
backdoor cold front will result in a strong east canyon wind at
KABQ starting around 00Z. Forecast winds are currently sitting
just below Airport Weather Warning criteria of 35 knots, but an
AWW may be warranted this evening.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Sat Sep 10 2022

A much more active pattern is still expected through early next week
that will keep chances for widespread wetting precipitation in the
forecast. A stronger backdoor cold front tonight along with the
remnants of what was once Hurricane Kay early this week will keep
high precipitation chances continuing through Wednesday. Drier air
moving into the area Thursday will lead to much calmer conditions to
end the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  84  55  85 /  20  20  10  20
Dulce...........................  49  78  46  82 /  30  30  20  30
Cuba............................  52  73  50  80 /  40  30  20  30
Gallup..........................  54  79  51  78 /  40  40  20  40
El Morro........................  52  74  49  74 /  60  60  30  50
Grants..........................  50  75  47  78 /  50  50  30  40
Quemado.........................  51  77  50  76 /  50  70  40  70
Magdalena.......................  54  74  52  76 /  40  60  40  40
Datil...........................  50  73  49  73 /  50  70  40  60
Reserve.........................  52  80  50  82 /  40  60  40  60
Glenwood........................  59  82  57  83 /  40  50  30  50
Chama...........................  46  71  45  76 /  40  40  10  30
Los Alamos......................  53  71  51  76 /  60  40  20  30
Pecos...........................  50  68  50  78 /  70  30  20  30
Cerro/Questa....................  39  70  41  76 /  70  40  10  30
Red River.......................  40  63  41  71 /  80  40  10  30
Angel Fire......................  39  67  39  72 /  80  40  10  30
Taos............................  48  72  46  79 /  60  30  10  20
Mora............................  46  70  47  76 /  70  30  10  30
Espanola........................  56  77  53  85 /  40  30  20  20
Santa Fe........................  54  70  52  78 /  60  30  20  30
Santa Fe Airport................  52  72  50  80 /  50  30  20  20
Albuquerque Foothills...........  60  74  57  82 /  50  30  30  20
Albuquerque Heights.............  60  75  57  83 /  40  30  30  20
Albuquerque Valley..............  60  77  56  85 /  40  30  30  20
Albuquerque West Mesa...........  60  76  57  84 /  50  30  30  20
Belen...........................  59  77  55  85 /  50  40  40  20
Bernalillo......................  59  77  55  86 /  50  30  20  20
Bosque Farms....................  57  77  54  85 /  50  30  30  20
Corrales........................  60  77  57  87 /  50  30  30  20
Los Lunas.......................  57  77  54  85 /  50  40  30  20
Placitas........................  57  75  55  82 /  50  30  20  20
Rio Rancho......................  60  76  56  84 /  50  30  30  20
Socorro.........................  60  82  57  85 /  40  50  40  30
Sandia Park/Cedar Crest.........  52  70  52  76 /  50  40  30  20
Tijeras.........................  54  72  53  80 /  50  40  30  20
Edgewood........................  50  70  50  79 /  60  40  30  20
Moriarty/Estancia...............  47  71  47  81 /  60  40  30  20
Clines Corners..................  47  66  49  77 /  80  40  20  20
Mountainair.....................  51  72  51  77 /  60  40  30  20
Gran Quivira....................  52  73  51  77 /  60  50  30  20
Carrizozo.......................  58  76  55  80 /  50  50  30  30
Ruidoso.........................  50  66  50  73 /  70  60  30  40
Capulin.........................  44  68  46  81 /  60  10   0  10
Raton...........................  45  71  45  83 /  80  20  10  20
Springer........................  47  74  46  84 /  70  20  10  20
Las Vegas.......................  48  68  48  79 /  90  30  10  20
Clayton.........................  48  69  51  85 /  40  10   0  10
Roy.............................  49  66  49  81 /  70  10  10  10
Conchas.........................  52  71  54  86 /  70  20  10  10
Santa Rosa......................  50  68  53  84 /  80  20  10  10
Tucumcari.......................  52  72  56  87 /  70  20   0   0
Clovis..........................  53  70  55  84 /  70  30  10   0
Portales........................  54  70  56  85 /  70  30  10   0
Fort Sumner.....................  54  69  56  85 /  80  30  10  10
Roswell.........................  62  73  59  88 /  70  40  10  10
Picacho.........................  56  67  54  81 /  70  50  20  30
Elk.............................  53  66  52  78 /  50  50  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for NMZ211-214-215.

&&

SHORT TERM...15
LONG TERM....34
AVIATION...15

In the hours before

Special weather statement, Sep 10, 1:57 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT Sat Sep 10 2022

NMZ214-215-102130-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
257 PM MDT Sat Sep 10 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SAN
MIGUEL COUNTY THROUGH 330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
El Porvenir, or 14 miles northwest of Las Vegas, moving south at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Porvenir and Gallinas.

This includes the following highways...
 State Road 65 between Mile Markers 6 and 14.
 State Road 266 between Mile Markers 4 and 6.
 State Road 283 Mile Marker 12 and near Mile Marker 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3583 10535 3570 10526 3566 10528 3566 10529
      3564 10529 3558 10554 3559 10553 3559 10552
      3560 10553 3563 10554 3579 10556
TIME...MOT...LOC 2057Z 341DEG 9KT 3571 10545

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The radar

The Albuquerque radar (KABX), 143 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
September 10, 3:30 PM MST to 5:30 PM MST
Where
San Miguel County, 1.55 mi W of El Porvenir to 1.23 mi SSW of Gallinas
Cause
Heavy Rain / Burn Area
Property damage
$200,000
Reported by
Public
Coordinates
35.693, -105.397

A nearly stationary thunderstorm over El Porvenir produced over two inches of rainfall on this area of the Calf Canyon burn scar. This caused flash flooding on Beaver Creek and Gallinas Creek with significant debris found on Highway 65. The IMET on duty found several locations along Highway 65 that were covered in tree debris, rocks, and mud. Some buildings along the roadway were inundated with a couple of feet of water. The IMET also noted that water had threatened homes in the area as well, but these homes seemed to have been protected with sandbagging. Damages are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045218.